Alert archive / New Mexico / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 65, NWS El Paso, TX

August 19, 2012Grant County, Luna County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Aug 19, 2012, 2:07 PM MDT for Grant County, Luna County, New Mexico. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2012, 2:07 PM MDT (20:07 UTC)
Expired
Aug 19, 2012, 2:45 PM MDT
In force
38 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

Counties Grant County, NM, Luna County, NM

The radar

The El Paso radar (KEPZ), 137 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2012-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2012-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
367 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1727 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

285 
WUUS54 KEPZ 192007
SVREPZ
NMC017-029-192045-
/O.NEW.KEPZ.SV.W.0065.120819T2007Z-120819T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
207 PM MDT SUN AUG 19 2012

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GRANT COUNTY IN SOUTHWEST NEW MEXICO...
  NORTHWESTERN LUNA COUNTY IN SOUTHWEST NEW MEXICO...

* UNTIL 245 PM MDT

* AT 204 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CITY OF ROCKS STATE PARK...MOVING SOUTHWEST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF EASTERN GRANT AND NORTHWESTERN LUNA COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.

IF YOU ARE IN THE PATH OF THIS STORM... PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3226 10800 3248 10819 3260 10792 3255 10785
TIME...MOT...LOC 2007Z 032DEG 5KT 3254 10794

$$

JMG
2 follow-up statements
210 
WWUS54 KEPZ 192027
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
227 PM MDT SUN AUG 19 2012

NMC017-029-192045-
/O.CON.KEPZ.SV.W.0065.000000T0000Z-120819T2045Z/
LUNA NM-GRANT NM-
227 PM MDT SUN AUG 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
GRANT AND NORTHWESTERN LUNA COUNTIES UNTIL 245 PM MDT...

AT 225 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
CITY OF ROCKS STATE PARK...MOVING NORTHEAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF EASTERN GRANT AND NORTHWESTERN LUNA COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM... PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3226 10800 3248 10819 3260 10792 3255 10785
TIME...MOT...LOC 2027Z 234DEG 4KT 3256 10790

$$

JMG
211 
WWUS54 KEPZ 192044
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
244 PM MDT SUN AUG 19 2012

NMC017-029-192053-
/O.EXP.KEPZ.SV.W.0065.000000T0000Z-120819T2045Z/
LUNA NM-GRANT NM-
244 PM MDT SUN AUG 19 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GRANT AND
NORTHWESTERN LUNA COUNTIES WILL EXPIRE AT 245 PM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS.  HOWEVER GUSTY WINDS AND HEAVY RAIN AND LOCALIZED FLOODING 
SOUTH OF CITY OF ROCKS STATE PARK ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 3226 10800 3248 10819 3260 10792 3255 10785
TIME...MOT...LOC 2043Z 234DEG 4KT 3257 10788

$$

JMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:11 AM MDT, 10 hours 56 minutes earlier.

Area forecast discussion, Aug 19, 3:11 AM MDT, 10 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
311 AM MDT SUN AUG 19 2012

.SYNOPSIS...
MOIST AND UNSTABLE CONDITIONS WILL REMAIN OVER THE REGION WITH
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP THIS
AFTERNOON AND TONIGHT. A FEW STORMS MAY BECOME STRONG WITH HEAVY
RAINS...SMALL HAIL AND STRONG WIND GUSTS POSSIBLE. MOISTURE WILL
REMAIN OVER THE AREA THROUGH THE WEEK WITH AT LEAST A SLIGHT
CHANCE OF SHOWERS AND STORMS EACH DAY. TEMPERATURES WILL REMAIN
NEAR SEASONAL AVERAGES THROUGH THE WEEK.

&&

.DISCUSSION...
LITTLE CHANGE IN THE WEATHER CURRENT WEATHER PATTERN IS EXPECTED
FOR THE NEXT FEW DAYS. A MOIST AND UNSTABLE AIR MASS REMAINS OVER
THE AREA TO HELP FUEL SHOWER AND THUNDERSTORM DEVELOPMENT IN THE
AFTERNOON AND NIGHT TIME. COVERAGE WILL REMAIN SPOTTY WITH SOME
AREAS RECEIVING MORE RAIN AND STORMS THAN OTHERS. HIGH PRESSURE
WILL BUILD BACK OVER THE STATE LATE TODAY BUT WILL NOT AS STRONG
AS DAYS PAST AND WILL ONLY HAVE A MILD SUPPRESSING AFFECT. DAY
TIME HEATING AND OROGRAPHIC AFFECTS WILL STILL BE ABLE TO TRIGGER
STORMS OVER THE MOUNTAINS BY MID DAY WITH LOWER ELEVATIONS SEEING
ACTIVITY LATER IN THE AFTERNOON AND NIGHT TIME. SOME OF THE STORMS
MAY BE STRONG AND CAPABLE OF PRODUCING HEAVY RAINFALL WITH
LOCALIZED FLOODING ALONG DRAINAGES AND LOW WATER CROSSINGS
POSSIBLE. A FEW OF YESTERDAY'S STORMS PRODUCED STRONG WINDS AND
SMALL HAIL AND THAT MAY BE THE CASE AGAIN THE NEXT FEW DAYS.

THE PATTERN WILL CHANGE SOMEWHAT ON WEDNESDAY AND THURSDAY AS THE
HIGH DROPS TO THE SOUTH AND A WESTERLY FLOW SETS UP ACROSS THE
STATE. EMBEDDED IMPULSES WITHIN THE FLOW MAY ACT ON THE MOISTURE
TO DEVELOP ADDITIONAL SHOWERS AND THUNDERSTORMS ACROSS THE REGION.
LOCALLY...MOUNTAIN ZONES WILL HAVE THE BEST SHOT AT PRECIP BUT A
FEW LOWLAND AREAS MAY ALSO SEE SOME ACTIVITY. FAVORABLE SHEER MAY
RESULT IN A SOME OF THE STORMS BECOMING STRONG ENOUGH FOR SMALL
HAIL AND STRONG WIND GUSTS AS WELL AS PERIODS OF HEAVY RAINFALL.
TEMPERATURES WILL REMAIN NEAR SEASONAL NORMALS.

HIGH PRESSURE ALOFT WILL DEVELOP MORE TO THE NORTH FOR NEXT FRIDAY
AND THE WEEKEND. ADDITIONALLY...MORE MOISTURE WILL FLOW INTO THE
AREA FORM THE SOUTH AND EAST...INCREASING CHANCES FOR SHOWERS AND
THUNDERSTORMS NEXT WEEKEND. A WEAK IMPULSE MOVING JUST SOUTH OF
THE AREA MAY ALSO BE A FACTOR IN STORM DEVELOPMENT AT THIS TIME.

&&

.AVIATION....VALID 19/12Z-20/12Z...
MOIST AND UNSTABLE AIR OVER SOUTHERN NEW MEXICO AND WEST TEXAS
WILL REMAIN OVER THE AREA...WHICH WILL RESULT IN SCATTERED SHOWER
AND THUNDERSTORM ACTIVITY OVER MUCH OF THE REGION THIS AFTERNOON
AND TONIGHT. IN GENERAL EXPECT SCT- BKN030-050 SCT- BKN100-150
BKN200-250...WITH AREAS OF MVFR TO IFR CIGS AND VSBY NEAR ANY
THUNDERSTORMS. WINDS GENERALLY LIGHT THRU THE PERIOD EXCEPT GUSTS
40-45KT NEAR ANY TSTMS.

&&

.FIRE WEATHER...
VERY MOIST AND UNSTABLE CONDITIONS WILL REMAIN OVER THE AREA THROUGH
THE FIRST PART OF NEXT WEEK WITH SCATTERED SHOWERS AND THUNDERSTORMS
EXPECTED TO CONTINUE. LOCALLY HEAVY RAINS WITH LOCALIZED FLOODING ARE
POSSIBLE. HIGH PRESSURE ALOFT CURRENTLY STRETCHING FROM SOCAL AND
ARIZONA NORTHWARD INTO IDAHO MAY WEAKEN AND SHIFT SOUTHEAST INTO
NORTHERN MEXICO TUESDAY AND WEDNESDAY...BUT MOIST AIR WILL LIKELY
REMAIN IN PLACE WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS
CONTINUING THROUGH THE WEEK. MINIMUM AFTERNOON HUMIDITY IN THE 30
TO 40 PERCENT RANGE OVER LOWER ELEVATIONS EACH AFTERNOON THROUGH
MONDAY...AND 40 TO 50 PERCENT OR ABOVE OVER HIGHER ELEVATIONS.
TEMPERATURES WILL REMAIN NEAR OR SLIGHTLY BELOW NORMAL THE NEXT
FEW DAYS WITH LIGHT WINDS AND VERY LOW (2 OR 3) HAINES INDICES.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 93  72  90  71  93 /  30  30  20  20  20
SIERRA BLANCA           83  63  89  63  89 /  30  30  20  20  20
LAS CRUCES              89  67  89  67  92 /  30  30  20  20  20
ALAMOGORDO              91  68  91  69  93 /  40  30  20  30  20
CLOUDCROFT              67  48  69  51  70 /  50  40  40  40  30
TRUTH OR CONSEQUENCES   90  67  90  70  94 /  30  30  20  30  20
SILVER CITY             84  63  84  64  85 /  40  30  30  40  30
DEMING                  91  68  91  68  94 /  30  30  20  30  20
LORDSBURG               93  70  93  70  95 /  30  30  20  30  30
WEST EL PASO METRO      93  73  90  73  93 /  30  30  20  20  20
DELL CITY               92  66  92  64  91 /  40  30  20  20  20
FORT HANCOCK            94  69  93  67  95 /  30  30  20  20  20
LOMA LINDA              83  63  87  65  87 /  30  30  20  20  20
FABENS                  93  71  92  71  94 /  30  30  20  20  20
SANTA TERESA            92  71  93  71  94 /  30  30  20  20  20
WHITE SANDS HQ          90  69  92  70  93 /  30  30  20  20  20
JORNADA RANGE           93  65  93  66  93 /  30  30  20  20  20
HATCH                   92  68  91  67  93 /  30  30  20  30  20
COLUMBUS                95  70  92  70  92 /  30  30  20  20  20
OROGRANDE               90  71  92  73  95 /  40  30  20  20  20
MAYHILL                 76  56  78  58  79 /  50  40  40  40  30
MESCALERO               79  54  81  57  81 /  50  40  40  30  30
TIMBERON                79  56  76  57  77 /  50  40  40  30  30
WINSTON                 82  59  85  60  86 /  50  30  40  40  30
HILLSBORO               88  63  88  65  88 /  30  30  30  30  20
SPACEPORT               91  65  92  67  93 /  30  30  20  30  20
LAKE ROBERTS            86  61  85  60  88 /  50  30  40  40  30
HURLEY                  87  65  85  65  87 /  30  30  20  30  20
CLIFF                   92  62  93  62  94 /  50  40  30  30  30
MULE CREEK              86  59  86  58  87 /  50  40  30  40  30
FAYWOOD                 88  64  88  64  88 /  30  30  20  30  20
ANIMAS                  90  65  93  66  91 /  30  30  20  30  30
HACHITA                 92  66  90  65  93 /  30  30  20  30  20
ANTELOPE WELLS          88  65  90  66  88 /  30  30  20  30  20
CLOVERDALE              83  63  84  62  80 /  30  40  20  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/04
Hazardous weather outlook, Aug 19, 11:20 AM MDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1120 AM MDT SUN AUG 19 2012

NMZ401>417-TXZ418>424-201730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1120 AM MDT SUN AUG 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL AGAIN BE
POSSIBLE TODAY. A FEW STORMS MAY PRODUCE SOME HEAVY RAINS WITH
RAINFALL TOTALS OF 1 TO 2 INCHES. MOST OF US THOUGH WILL SEE RAIN
TOTALS OF LESS THAN 0.25 IF ANYTHING AT ALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

OUR RAIN CHANCES WILL CONTINUE THROUGH THE WEEK. MAINLY SCATTERED
MOUNTAIN AND LOWLAND ISOLATED THUNDERSTORMS. VERY TYPICAL FOR THIS
TIME OF YEAR.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER TO THE NWS EL PASO
OFFICE VIA OUR 800 NUMBER OR THROUGH LOCAL LAW ENFORCEMENT

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 2:16 PM MDTAreal Flood AdvisoryEPZGrant, Luna119 min
Aug 19, 3:25 PM MDTAreal Flood AdvisoryEPZGrant2 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.